Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 84, NWS Salt Lake City, UT

August 26, 2006Carbon County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 26, 2006, 3:06 PM MDT for Carbon County, Utah. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2006, 3:06 PM MDT (21:06 UTC)
Expired
Aug 26, 2006, 3:54 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Carbon County, UT

The radar

The Grand Junction radar (KGJX), 227 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 3:20 PM MDTHAIL 1.75Wellington, UT
Aug 26, 3:30 PM MDTHAIL 1Wellington, UTNICKEL TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:14 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-173 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 262107
SVRSLC
UTC007-262200-
/O.NEW.KSLC.SV.W.0084.060826T2106Z-060826T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 PM MDT SAT AUG 26 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARBON COUNTY IN UTAH...

* UNTIL 400 PM MDT.

* AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WELLINGTON...OR ABOUT 6 MILES EAST OF       
  PRICE...AND WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL CARBON COUNTY AROUND 320 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3975 11095 3946 11090 3947 11042 3978 11049

$$

GIBSON
2 follow-up statements
000 
WWUS55 KSLC 262127
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 PM MDT SAT AUG 26 2006

UTC007-262200-
/O.CON.KSLC.SV.W.0084.000000T0000Z-060826T2200Z/
CARBON UT-
326 PM MDT SAT AUG 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL CARBON COUNTY...

AT 320 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
CAPABLE PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS 
STORM WAS LOCATED NEAR WELLINGTON...OR ABOUT 6 MILES SOUTHEAST OF 
PRICE. THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF PRICE BY 400 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR UTAH AND SOUTHWEST WYOMING.

LAT...LON 3975 11095 3946 11090 3947 11042 3978 11049

$$

GIBSON
000 
WWUS55 KSLC 262154
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT SAT AUG 26 2006

UTC007-262203-
/O.CAN.KSLC.SV.W.0084.000000T0000Z-060826T2200Z/
CARBON UT-
353 PM MDT SAT AUG 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT 
SATURDAY EVENING FOR EASTERN UTAH AND SOUTHWEST WYOMING.

THE STORM THAT PRODUCED LARGE HAIL OVER CENTRAL CARBON COUNTY HAS 
WEAKENED AS IT SHIFTS EAST ALONG HIGHWAY 6. AN URBAN AND SMALL 
STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 5 PM MDT.

LAT...LON 3975 11095 3946 11090 3947 11042 3978 11049

$$

GIBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:00 AM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 26, 10:00 AM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SAT AUG 26 2006

.SYNOPSIS...AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS NORTHERN UTAH
THROUGH TONIGHT. HIGH PRESSURE ALOFT WILL BUILD INTO THE REGION
MONDAY THROUGH MIDWEEK.

&&

.DISCUSSION...ONGOING SEVERE EVENT ACROSS MUCH IF THE EASTERN CWA.
STRONG DIVERGENCE ALOFT OUT AHEAD OF A COLD UPPER LEVEL LOW WORKING
WITH DEEP MOISTURE ACROSS EASTERN UTAH AND WESTERN CO...WITH THE
BEST DYNAMICS ROTATING NORTHWARD INTO SOUTHERN WYOMING. SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 8PM MDT...BIGGEST THREAT IS LARGE
HAIL. MORE ROBUST STORMS HAVE RADAR SIGNATURES OF UP TO 3 INCH
HAIL...BUT ARE OVER RURAL AREAS WITH SPARSE REPORTING. DID RECEIVE A
GOLFBALL SIZE REPORT FROM WELLINGTON...NEAR PRICE IN THE LAST FEW
MINUTES. SOME OF THE SLOWER MOVING STORMS ARE A FLASH FLOOD THREAT
AS WELL.

FURTHER WEST...THE UPPER LOW ITSELF IS OVER THE GSL AND MOVING
SOUTHEASTWARD. MUCH LESS CONVECTION NEAR THE CENTER OF THE
LOW...JUST COME SCATTERED POPCORN SHOWERS/-TSRA THAT MAY DROP A FEW
SMALL HAILSTONES INTO THE EVENING. A BAND OF WRAP-AROUND SHOWERS
WILL ENTER NORTHERN UTAH THIS EVENING...SO LEFT SCATTERED POPS IN
MOST OF BOX ELDER CO FOR THE FIRST FEW HOURS THIS EVENING.

MID AND UPPER LEVELS STABILIZE QUICKLY OVERNIGHT AS THE LOW MOVES
OUT...AND WITH GRADUALLY DIMINISHING WINDS ON SUNDAY...EXPECT A
QUIET DAY STATEWIDE. AN UPPER RIDGE MOVES OVER THE REGION MONDAY.
GOOD AGREEMENT IN THE MODELS FOR THE NEXT FEW DAYS.

A QUICK RETURN TO SOUTHERLY FLOW ON TUESDAY...EQUALLY AS RAPID
WARMUP AS WELL. H7 TEMPS JUMP TO 10-12C ON MONDAY...THEN 15-16C ON
TUESDAY...SENDING SURFACE TEMPS IN LOWER ELEVATIONS BACK INTO THE
90S ACROSS NORTHERN UTAH...AND 100S IN THE WARMER SOUTHWEST.

LITTLE CHANGE TO THE EXTENDED FORECAST BEYOND MIDWEEK. NEXT COOL
SHOT IS PROGGED TO MOVE IN BY THURSDAY. THIS MAY BE A POTENT
STORM...THE GFS IS ADVERTISING A COMPLEX LOW CENTER OVER THE
NORTHERN US ROCKIES WITH A STRONG EMBEDDED SHORTWAVE THAT SWEEPS
ACROSS EXTREME NORTHERN UTAH.

&&

.FIRE WEATHER....FIRE WEATHER...EXPECT WINDS AND HUMIDITIES TO REACH
CRITICAL LEVELS AGAIN FOR A TIME LATE THIS AFTERNOON INTO THIS
EVENING SOUTH OF THE FRONT ALONG THE ARIZONA BORDER SO HAVE KEPT THE
RED FLAG WARNING GOING TIL 8PM.

A STABLE DRY AIRMASS WITH MODERATE NORTH WINDS WILL BE OVER THE AREA
SUNDAY AS HIGH PRESSURE RETURNS. WINDS SUNDAY FOR THE MOST PART WILL
REMAIN BELOW CRITICAL SPEEDS AND HUMIDITIES ABOVE CRITICAL LEVELS.
HOWEVER...A FEW OF THE NORMALLY WINDIER AND DRIER LOCATIONS IN FAR
SOUTHWEST UTAH MAY APPROACH CRITICAL LEVELS SUNDAY AFTERNOON AS THE
NORTHEAST WINDS FUNNEL THROUGH THE GAPS.

&&

AVIATION...UPPER LEVEL LOW CONTINUES TO MOVE ACROSS NORTHERN UTAH
THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALL AROUND
THE AIRFIELD. A 30 PERCENT CHANCE OF A THUNDERSTORM MOVING ACROSS
KLSC AIRPORT BETWEEN 22Z AND 03Z EXISTS. SURFACE GRADIENT WILL
SUPPORT A NORTHWEST WIND BUT SHOWERS COULD TEMPORARILY DISRUPT THAT.
DRAINAGE EXPECTED TO SET UP LATE THIS EVENING AS LOW MOVES OFF.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING 2 PM UNTIL 8 PM MDT FOR FIRE WX ZONES 440 AND
     441.
     SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT FOR CARBON...
     EMERY...DUCHESNE...SUMMIT...WASATCH...GARFIELD...AND WAYNE
     COUNTIES.

WY...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT FOR UNITA COUNTY.

&&

PUBLIC...SMITH
FIRE...WILENSKY
AVIATION...YOUNG
Hazardous weather outlook, Aug 26, 2:00 PM MDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT SAT AUG 26 2006

UTZ006-008>013-017-018-WYZ021-271300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
200 PM MDT SAT AUG 26 2006

...SEVERE THUNDERSTORM WATCH 751 IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF CENTRAL AND NORTHERN
UTAH...AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LOW WILL SETTLE OVER NORTHERN UTAH TODAY. NUMEROUS SHOWERS
AND THUNDERSTORMS WILL AFFECT THE REGION...ESPECIALLY NORTHERN AND
EASTERN UTAH. SOME OF THE STORMS WILL BE STRONG AND CONTAIN HEAVY
RAIN...FREQUENT LIGHTNING AND HAIL. THE STRONGEST STORMS FOR EASTERN
UTAH WILL OCCUR IN THE AFTERNOON. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER WEATHER EXPECTED ON SUNDAY WHEN THE SYSTEM DEPARTS TO THE
EAST. A FEW LINGERING SHOWERS WILL AFFECT FAR EASTERN AREAS.

A SIGNIFICANT WARMING TREND WILL OCCUR EARLY NEXT WEEK WITH AN
INCREASE OF DAILY THUNDERSTORMS BEGINNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ019>021-271300-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTH CENTRAL UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
142 PM MDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR TODAY AND THIS EVENING...
MAINLY OVER THE GLEN CANYON AND LAKE POWELL REGIONS.

BREEZY CONDITIONS AND LOWER HUMIDITY WILL RESULT IN RED FLAG
CONDITIONS FOR FAR SOUTHERN UTAH THIS AFTERNOON. REFER TO FIRE
WEATHER FORECASTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER WEATHER IS EXPECTED ON SUNDAY WITH THE ONLY SHOWERS LINGERING
IN FAR EASTERN AREAS. A WARMING TREND WILL START MONDAY AND RETURNING
MOISTURE WILL INCREASE AFTERNOON AND EVENING THUNDERSTORMS FOR
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>005-007-014>016-271300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
WASATCH MOUNTAINS I-80 NORTH-WEST CENTRAL UTAH-
142 PM MDT SAT AUG 26 2006

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL LOW MOVES ACROSS NORTHERN UTAH. THESE STORMS MAY
CONTAIN GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER WEATHER EXPECTED ON SUNDAY WHEN THE SYSTEM DEPARTS TO THE
EAST. A FEW LINGERING SHOWERS WILL AFFECT FAR EASTERN AREAS.

A SIGNIFICANT WARMING TREND WILL OCCUR EARLY NEXT WEEK WITH AN
INCREASE OF DAILY THUNDERSTORMS BEGINNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BAS

In the hours before

Local storm report, Aug 26, 11:39 AM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1139 AM MDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HAIL             OAKLEY                  40.72N 111.29W
08/26/2006  M0.88 INCH       SUMMIT             UT   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED WITH SOME SLIGHTY LESS THAN A
            QUARTER SIZE.

&&

HALL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:06 AM MDTRed Flag WarningSLC16 hr
Aug 26, 1:24 PM MDTSevere Thunderstorm WarningSLCDuchesne66 min
Aug 26, 1:46 PM MDTSevere Thunderstorm WarningSLCEmery29 min
Aug 26, 1:57 PM MDTFlash Flood WarningSLCEmery, Wayne3 hr
Aug 26, 2:14 PM MDTSevere Thunderstorm WarningSLCEmery32 min
Aug 26, 2:53 PM MDTFlash Flood WarningSLCEmery, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.